Néron-Severi groups under specialization. (English) Zbl 1248.14011

In this remarkable article, the authors provide a \(p\)-adic approach to the study of the specialization properties of the Néron-Severi groups: they prove that in a family of varieties with good reduction at \(p\), the locus on the base where the Picard number jumps is \(p\)-adically nowhere dense. This allows to deduce the following result: for \(k\) an algebraically closed field of characteristic zero, \(B\) an irreducible variety over \(k\) and \(X\to B\) a smooth proper morphism, there exists a \(k\)-point of \(B\), such that the Picard number of the special fibre \(X_b\) is the same as the Picard number of the geometric generic fibre. This theorem was first established by Y. André [“Pour une théorie inconditionnelle des motifs”, Publ. Math., Inst. Hautes Étud. Sci. 83, 5–49 (1996; Zbl 0874.14010)] in the context of “motivated cycles”; the approach of Maulik and Poonen is completely different.
Let \(K\) be a field complete with respect to a dicrete valuation and let \(\mathcal O_K\) be its valuation ring, let \(C\) be the completion of an algebraic closure of \(K\) and let \(\mathcal O_C\) be its valuation ring. Let \(B\) be an irreducible separated \(\mathcal O_K\)-scheme of finite type. The main result of the article states that for \(f:X\to B\) a smooth proper family, the locus of \(b\in B(\mathcal O_C)\), where the Picard number of the \(C\)-variety \(X_b\) over \(b\) is strictly greater than the Picard number of the geometric generic fibre of \(f\), is nowhere dense in \(B(\mathcal O_C)\) in the analytic topology. Using crystalline methods, the authors give a local description of the locus where the Picard number jumps as a union of zeros of some power series. The main theorem is then follows using a subtle properties of \(p\)-adic power series.
As a consequence of their main result, the authors give an application for the study of the endomorphisms of abelian varieties, and for proper families of projective varieties. The detailed comparison with André’s method is also provided.
Assuming a \(p\)-adic version of the variational Hodge conjecture, the authors generalise their results for the higher dimensional cycles. The methods of the article can also be extended to the semistable case (see [G. Yamashita, “The \(p\)-adic Lefschetz \((1,1)\) theorem in the semistable case, and the Picard number jumping locus”, Math. Res. Lett. 18, No. 1, 107–124 (2011; Zbl 1238.14005)]).
The article is written in a beautiful way and the background material is also provided.


14C25 Algebraic cycles
14C22 Picard groups
14D05 Structure of families (Picard-Lefschetz, monodromy, etc.)
14F30 \(p\)-adic cohomology, crystalline cohomology
Full Text: DOI arXiv Euclid


[1] D. Abramovich, K. Karu, K. Matsuki, and J. Włodarczyk, Torification and factorization of birational maps , J. Amer. Math. Soc. 15 (2002), 531-572. · Zbl 1032.14003
[2] Y. André, Pour une théorie inconditionnelle des motifs , Inst. Hautes Études Sci. Publ. Math. 83 (1996), 5-49. · Zbl 0874.14010
[3] P. Berthelot, Cohomologie cristalline des schémas de caractéristique \(p>0\) , Lecture Notes in Math. 407 , Springer, Berlin, 1974. · Zbl 0298.14012
[4] P. Berthelot, A. Grothendieck, and L. Illusie, Théorie des intersections et théorème de Riemann-Roch , with the collaboration of D. Ferrand, J. P. Jouanolou, O. Jussila, S. Kleiman, M. Raynaud, and J. P. Serre, Séminaire de Géométrie Algébrique du Bois-Marie 1966-1967 (SGA 6), Lecture Notes in Math. 225 , Springer, Berlin, 1971.
[5] P. Berthelot and L. Illusie, Classes de Chern en cohomologie cristalline , C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A1695-A1697; ibid. 270 (1970), A1750-A1752. · Zbl 0198.26201
[6] P. Berthelot and A. Ogus, \(F\)-isocrystals and de Rham cohomology, I , Invent. Math. 72 (1983), 159-199. · Zbl 0516.14017
[7] E. Bombieri and D. Mumford, Enriques’ classification of surfaces in char. \(p\), III , Invent. Math. 35 (1976), 197-232. · Zbl 0336.14010
[8] S. Bosch, W. Lütkebohmert, and M. Raynaud, Néron Models , Ergeb. Math. Grenzgeb. (3) 21 , Springer, Berlin, 1990. · Zbl 0705.14001
[9] N. Bourbaki, Elements of Mathematics: Commutative Algebra, chapters 1-7 , translated from the French, reprint of the 1989 English translation, Elem. Math. (Berlin), Springer, Berlin, 1998. · Zbl 0902.13001
[10] J. W. S. Cassels, Local Fields , London Math. Soc. Student Texts 3 , Cambridge Univ. Press, Cambridge, 1986.
[11] O. Debarre, Higher-Dimensional Algebraic Geometry , Universitext, Springer, New York, 2001. · Zbl 0978.14001
[12] P. Deligne, Théorème de Lefschetz et critères de dégénérescence de suites spectrales , Inst. Hautes Études Sci. Publ. Math. 35 (1968), 259-278. · Zbl 0159.22501
[13] P. Deligne, Théorie de Hodge, II , Inst. Hautes Études Sci. Publ. Math. 40 (1971), 5-57. · Zbl 0219.14007
[14] P. Deligne, J. S. Milne, A. Ogus, and K. Shih, Hodge Cycles, Motives, and Shimura Varieties , Lecture Notes in Math. 900 , Springer, Berlin, 1982. · Zbl 0465.00010
[15] M. Emerton, A \(p\)-adic variational Hodge conjecture and modular forms with complex multiplication , preprint, (accessed 8 June 2012) · Zbl 1125.11318
[16] G. Faltings and C.-L. Chai, Degeneration of Abelian Varieties , with an appendix by David Mumford, Ergeb. Math. Grenzgeb. (3) 22 , Springer, Berlin, 1990. · Zbl 0744.14031
[17] H. Gillet and W. Messing, Cycle classes and Riemann-Roch for crystalline cohomology , Duke Math. J. 55 (1987), 501-538. · Zbl 0651.14014
[18] M. Green, P. A. Griffiths, and K. H. Paranjape, Cycles over fields of transcendence degree \(1\) , Michigan Math. J. 52 (2004), 181-187. · Zbl 1058.14009
[19] A. Grothendieck, On the de Rham cohomology of algebraic varieties , Inst. Hautes Études Sci. Publ. Math. 29 (1966), 95-103. · Zbl 0145.17602
[20] A. Grothendieck, “Crystals and the de Rham cohomology of schemes” in Dix Exposés sur la Cohomologie des Schémas , North-Holland, Amsterdam, 1968, 306-358. · Zbl 0215.37102
[21] A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique, I: Le langage des schémas , Inst. Hautes Études Sci. Publ. Math. 4 (1960).
[22] A. Grothendieck and J. Dieudonné, Éléments de géométrie algébrique, II: Étude globale élémentaire de quelques classes de morphismes , Inst. Hautes Études Sci. Publ. Math. 8 (1961).
[23] Grothendieck, A., Éléments de géométrie algébrique, III: Étude cohomologique des faisceaux cohérents, I , Inst. Hautes Études Sci. Publ. Math. 11 (1961).
[24] Grothendieck, A., Éléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, III , Inst. Hautes Études Sci. Publ. Math. 28 (1966). · Zbl 0144.19904
[25] Grothendieck, A., Éléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, IV , Inst. Hautes Études Sci. Publ. Math. 32 (1967). · Zbl 0185.49202
[26] R. Hartshorne, On the de Rham cohomology of algebraic varieties , Inst. Hautes Études Sci. Publ. Math. 45 (1975), 5-99. · Zbl 0326.14004
[27] J. Igusa, An Introduction to the Theory of Local Zeta Functions , AMS/IP Stud. Adv. Math. 14 , Amer. Math. Soc., Providence, 2000. · Zbl 0959.11047
[28] S. L. Kleiman, “Algebraic cycles and the Weil conjectures” in Dix esposés sur la cohomologie des schémas , North-Holland, Amsterdam, 1968, 359-386. · Zbl 0198.25902
[29] S. L. Kleiman, “The Picard scheme” in Fundamental Algebraic Geometry , Math. Surveys Monogr. 123 , Amer. Math. Soc., Providence, 2005, 235-321.
[30] J. Kürschák, Über Limesbildung und allgemeine Körpertheorie , J. Reine Angew. Math. 142 (1913), 211-253. · JFM 44.0239.01
[31] D. Lampert, Algebraic \(p\)-adic expansions , J. Number Theory 23 (1986), 279-284. · Zbl 0586.12021
[32] W. E. Lang, On Enriques surfaces in characteristic \(p\), I , Math. Ann. 265 (1983), 45-65. · Zbl 0575.14032
[33] J. Lipman, Desingularization of two-dimensional schemes , Ann. of Math. (2) 107 (1978), 151-207. · Zbl 0349.14004
[34] D. W. Masser, Specializations of endomorphism rings of abelian varieties , Bull. Soc. Math. France 124 (1996), 457-476. · Zbl 0866.11040
[35] J. S. Milne, Étale Cohomology , Princeton Math. Ser. 33 , Princeton Univ. Press, Princeton, 1980. · Zbl 0433.14012
[36] D. Mumford, Abelian Varieties , with appendices by C. P. Ramanujam and Y. Manin, corrected reprint of the 2nd ed. (1974), Tata Inst. Fund. Res. Stud. Math. 5 , published for the Tata Institute of Fundamental Research, Bombay, by Hindustan Book Agency, New Delhi, 2008. · Zbl 0326.14012
[37] D. Mumford, The Red Book of Varieties and Schemes , 2nd expanded ed., includes the Michigan lectures (1974) on curves and their Jacobians, with contributions by Enrico Arbarello, Lecture Notes in Math. 1358 , Springer, Berlin, 1999.
[38] J. P. Murre, On contravariant functors from the category of pre-schemes over a field into the category of abelian groups (with an application to the Picard functor) , Inst. Hautes Études Sci. Publ. Math. 23 (1964), 5-43.
[39] A. Néron, Problèmes arithmétiques et géométriques rattachés à la notion de rang d’une courbe algébrique dans un corps , Bull. Soc. Math. France 80 (1952), 101-166. · Zbl 0049.30803
[40] R. Noot, Abelian varieties: Galois representation and properties of ordinary reduction , special issue in honour of Frans Oort, Compositio Math. 97 (1995), 161-171. · Zbl 0868.14021
[41] A. Ogus, \(F\)-isocrystals and de Rham cohomology, II. Convergent isocrystals , Duke Math. J. 51 (1984), 765-850. · Zbl 0584.14008
[42] F. Oort, Sur le schéma de Picard , Bull. Soc. Math. France 90 (1962), 1-14. · Zbl 0123.13901
[43] M. Raynaud, Faisceaux amples sur les schémas en groupes et les espaces homogènes , Lecture Notes in Math. 119 , Springer, Berlin, 1970. · Zbl 0195.22701
[44] P. Ribenboim, The theory of classical valuations , Springer Monogr. Math., Springer, New York, 1999. · Zbl 0957.12005
[45] J.-P. Serre, Lectures on the Mordell-Weil Theorem , 3rd ed., translated from the French and edited by M. Brown from notes by M. Waldschmidt, with a foreword by Brown and Serre, Aspects Math., Vieweg, Braunschweig, 1997.
[46] J.-P. Serre, Œuvres. Collected papers, IV: 1985-1998 , Springer, Berlin, 2000.
[47] T. Shioda, On the Picard number of a complex projective variety , Ann. Sci. École Norm. Sup. (4) 14 (1981), 303-321. · Zbl 0498.14018
[48] T. Terasoma, Complete intersections with middle Picard number \(1\) defined over \(\textbf{Q}\) , Math. Z. 189 (1985), 289-296. · Zbl 0579.14006
[49] R. van Luijk, K3 surfaces with Picard number one and infinitely many rational points , Algebra Number Theory 1 (2007), 1-15. · Zbl 1123.14022
[50] C. Voisin, Hodge theory and complex algebraic geometry, II , reprint of the 2003 ed., translated from the French by L. Schneps, Cambridge Stud. Adv. Math. 77 , Cambridge Univ. Press, Cambridge, 2007. · Zbl 1032.14002
[51] Voisin, Claire, Hodge loci , preprint, 2010.
[52] G. Yamashita, The \(p\)-adic Lefschetz \((1;1)\) theorem in the semistable case, and the Picard number jumping locus , Math. Res. Letters 18 (2011), 109-126. · Zbl 1238.14005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.